Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 63, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 23, 2005, 8:28 PM CDT for Sherman County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2005, 8:28 PM CDT (01:28 UTC)
- Expired
- May 23, 2005, 9:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Sherman County, TX
The radar
The Amarillo radar (KAMA), 122 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1540 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2865 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 240128 SVRAMA TXC421-240230- /O.NEW.KAMA.SV.W.0063.050524T0128Z-050524T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 828 PM CDT MON MAY 23 2005 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHERMAN COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 930 PM CDT * AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES SOUTH OF TEXHOMA...OR ABOUT 13 MILES SOUTHEAST OF STRATFORD...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF SHERMAN COUNTY. LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3649 10195 3607 10215 3607 10163 3649 10164 $$
2 follow-up statements
000 WWUS54 KAMA 240140 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 839 PM CDT MON MAY 23 2005 TXC421-240230- /O.CON.KAMA.SV.W.0063.000000T0000Z-050524T0230Z/ SHERMAN TX- 839 PM CDT MON MAY 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM CDT FOR SHERMAN COUNTY... AT 836 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES SOUTH OF TEXHOMA...OR ABOUT 13 MILES SOUTHEAST OF STRATFORD...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. HAIL UP TO THE SIZE OF NICKELS HAS BEEN REPORTED 12 MILES SOUTHEAST OF STRATFORD WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR THE PANHANDLE OF OKLAHOMA AND THE PANHANDLE OF TEXAS. LAT...LON 3649 10195 3607 10215 3607 10163 3649 10164 $$ GOEHRING
000 WWUS54 KAMA 240154 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 854 PM CDT MON MAY 23 2005 TXC421-240230- /O.CON.KAMA.SV.W.0063.000000T0000Z-050524T0230Z/ SHERMAN TX- 854 PM CDT MON MAY 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM CDT FOR SHERMAN COUNTY... AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 20 MILES SOUTH OF TEXHOMA...OR ABOUT 21 MILES SOUTHEAST OF STRATFORD...MOVING SOUTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF SHERMAN COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR THE PANHANDLE OF OKLAHOMA AND THE PANHANDLE OF TEXAS. LAT...LON 3649 10195 3607 10215 3607 10163 3649 10164 $$ GOEHRING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:52 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, May 23, 2:52 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 252 PM CDT MON MAY 23 2005 .DISCUSSION... SUFFICIENT INSTABILITY OVER THE PANHANDLES AREA FOR THUNDERSTORM DEVELOPMENT IS EXPECTED TONIGHT AND PRETTY MUCH EVERY DAY THROUGH MEMORIAL DAY WEEKEND. LITTLE CHANGES SEEN TO THE OVERALL SYNOPTIC SCALE PATTERN AS WARM RIDGE WILL CONTINUE TO BE ANCHORED OVER THE TRANS-PECOS AREA OF FAR WEST TEXAS WHILE MINOR COOL FRONTS ASSOCIATED WITH THE VIGOUROUS NORTHERN STREAM PUSH ACROSS THE CENTRAL/SOUTHERN HIGH PLAINS. TIMING THESE FRONTS AND THE SMALL SCALE SHORT-WAVE ACTIVITY OVER THE SOUTHERN ROCKIES WILL BE THE PRIMARY CHALLENGE FOR THE MEDIUM AND LONG RANGE PERIODS. FOR TONIGHT...CU/TCU FIELD IS BETTER DEVELOPED THAN 24 HOURS AGO ALONG THE I-25 COORIDOOR BETWEEN TRINADAD AND LAS VEGAS. CELLS WILL PROPAGATE EAST/SOUTHEAST OVER THE FAVORABLE ENVIRONMENT ACROSS THE PANHANDLES. HAVE INCLUDED SEVERE TS TONIGHT PER PREVIOUS FORECAST AND SPC OUTLOOK. THE MAIN THREATS SHOULD BE LARGE HAIL AND DAMAGING WINDS EARLY BEFORE TRANSITIONING INTO A MULTICELL MCS WITH LOCALLY HEAVY RAINFALL. WILL NEED TO WATCH OUTFLOW BOUNDARY OVER EASTERN PANHANDLES FOR POSSIBLE DEVELOPMENT. APPEARS NEXT FRONT WILL REACH THE AREA SOMETIME LATE TUESDAY NIGHT AND ENHANCE CONVECTION. AVERAGE TO SLIGHTLY ABOVE AVERAGE TEMPS ARE EXPECTED FOR THE THURSDAY THROUGH MONDAY. ADDED SLIGHT CHANCE POPS TO THE SATURDAY NIGHT PERIODS...OTHERWISE NO OTHER CHANGES. SLATTERY && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 64 91 63 84 / 40 20 20 30 BEAVER OK 66 91 63 80 / 40 40 40 30 BOISE CITY OK 62 88 61 80 / 50 30 30 30 BORGER TX 64 91 63 83 / 40 30 30 30 BOYS RANCH TX 63 92 62 86 / 40 20 20 30 CANYON TX 65 92 63 85 / 40 20 20 30 CLARENDON TX 68 95 65 85 / 40 20 20 20 DALHART TX 62 90 62 83 / 50 30 30 30 GUYMON OK 64 92 62 81 / 50 40 40 30 HEREFORD TX 63 93 62 86 / 40 20 20 30 LIPSCOMB TX 67 90 64 82 / 40 40 40 30 PAMPA TX 66 92 63 83 / 40 20 20 30 SHAMROCK TX 69 94 65 84 / 40 20 20 20 WELLINGTON TX 69 94 66 85 / 40 20 20 20 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 14/13
Hazardous weather outlook, May 23, 5:28 PM CDT, 3 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 528 PM CDT MON MAY 23 2005 OKZ001>003-TXZ001>020-241100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 528 PM CDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN TWO-THIRDS OF THE PANHANDLES UNTIL 11 PM. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN TUESDAY AFTERNOON AND EVENING ACROSS THE NORTHEASTERN SECTION OF THE OKLAHOMA AND TEXAS PANHANDLES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER THREATS. THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AFTERNOON AND NIGHT AS ANOTHER FRONT DROPS SOUTH INTO THE PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACROSS THE PANHANDLES SHOULD STAY INFORMED CONCERNING SEVERE WEATHER POTENTIAL FOR THIS EVENING AND TONIGHT...TUESDAY AFTERNOON AND NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND EVENING AND BE PREPARED FOR ACTIVATION SHOULD HAZARDOUS WEATHER DEVELOP. COCKRELL
In the hours before
Special weather statement, May 23, 5:16 PM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 516 PM CDT MON MAY 23 2005 OKZ001-TXZ001-006-240000- CIMARRON-DALLAM-HARTLEY- 516 PM CDT MON MAY 23 2005 SCATTERED THUNDERSTORMS WITH HAIL AND STRONG GUSTY WINDS WILL MOVE ACROSS THE WESTERN OKLAHOMA PANHANDLE AND NORTHWEST TEXAS PANHANDLE THIS EVENING. THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND WIND GUSTS OVER 60 MILES AN HOUR. THE STORMS WILL MOVE SOUTHEAST ACROSS THE AREA AT 20 TO 25 MILES AN HOUR. AS THESE STORMS APPROACH YOUR AREA BE READY TO MOVE INTO A STURDY SHELTER. GOEHRING
Special weather statement, May 23, 6:30 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 630 PM CDT MON MAY 23 2005 OKZ001-TXZ001-006-240030- CIMARRON OK-DALLAM TX-HARTLEY TX- 630 PM CDT MON MAY 23 2005 ...STRONG THUNDERSTORM APPROACHING CIMARRON...DALLAM AND HARTLEY COUNTIES... STRONG THUNDERSTORMS WERE LOCATED 24 MILES SOUTHWEST OF TEXLINE AT 630 PM CDT...MOVING EAST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. SLATTERY
Special weather statement, May 23, 7:37 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 737 PM CDT MON MAY 23 2005 TXZ001-002-006-007-240100- DALLAM TX-HARTLEY TX-MOORE TX-SHERMAN TX- 737 PM CDT MON MAY 23 2005 ...STRONG THUNDERSTORMS IN DALLAM AND HARTLEY COUNTIES... STRONG THUNDERSTORMS WERE LOCATED 8 MILES NORTHWEST OF WARE AT 737 PM CDT. THE STORMS ARE MOVING SOUTHEAST AT 25 MPH. OTHER DEVELOPING STORMS ARE NEAR ROMERO ALONG HIGHWAY 54. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. PEOPLE IN DALLAM...HARTLEY...MOORE AND SHERMAN COUNTIES...INCLUDING THE CITIES OF DALHART AND STRATFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SLATTERY
Special weather statement, May 23, 7:58 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 758 PM CDT MON MAY 23 2005 TXZ001-002-240200- DALLAM TX-SHERMAN TX- 758 PM CDT MON MAY 23 2005 ...SEVERE THUNDERSTORM WARNING IN EFFECT FOR DALLAM COUNTY... ...STRONG THUNDERSTORM IN EASTERN DALLAM COUNTY AND APPROACHING SHERMAN COUNTY... A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF CONLEN AT 758 PM CDT...MOVING EAST AT 30 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN DALLAM AND SHERMAN COUNTIES...INCLUDING THE CITY OF STRATFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SLATTERY
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:46 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 45 min |
| May 23, 8:15 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore | 90 min |
| May 23, 9:41 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 64 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.